Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 201, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 18, 2011, 5:42 PM CDT for 4 counties in South Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2011, 5:42 PM CDT (22:42 UTC)
- Expired
- Aug 18, 2011, 6:28 PM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 134 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:05 PM CDT | HAIL 1 | 5 Nne Mobridge, SD | QUARTER HAIL REPORTED ALONG HIGHWAY 1804 AT WALWORTH CAMPBELL COUTNY LINE |
| Aug 18, 6:30 PM CDT | HAIL 1 | 10 W Selby, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1365 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1577 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
249 WUUS53 KABR 182242 SVRABR SDC021-031-041-129-182345- /O.NEW.KABR.SV.W.0201.110818T2242Z-110818T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 542 PM CDT THU AUG 18 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA... SOUTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA... WESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 645 PM CDT/545 PM MDT/ * AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WAKPALA...OR 11 MILES NORTHWEST OF MOBRIDGE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INDIAN MEMORIAL REC AREA AND GRAND RIVER CASINO AROUND 450 PM MDT... MOBRIDGE AROUND 555 PM CDT... INDIAN CREEK REC AREA AROUND 600 PM CDT... GLENHAM AROUND 610 PM CDT... SELBY AND AKASKA AROUND 630 PM CDT... THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 203 AND 224. THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 165 AND 215. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4568 9987 4529 10010 4561 10086 4578 10074 TIME...MOT...LOC 2242Z 288DEG 30KT 4565 10056 WIND...HAIL 60MPH 1.50IN $$ CONNELLY
2 follow-up statements
923 WWUS53 KABR 182307 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 607 PM CDT THU AUG 18 2011 SDC021-031-041-129-182345- /O.CON.KABR.SV.W.0201.000000T0000Z-110818T2345Z/ DEWEY SD-CORSON SD-CAMPBELL SD-WALWORTH SD- 607 PM CDT THU AUG 18 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN WALWORTH...SOUTHWESTERN CAMPBELL...SOUTHEASTERN CORSON AND NORTHEASTERN DEWEY COUNTIES UNTIL 645 PM CDT/545 PM MDT/... AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR INDIAN CREEK REC AREA...OR NEAR MOBRIDGE...MOVING SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SELBY AROUND 625 PM CDT... AKASKA AROUND 635 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4568 10045 4563 9990 4529 10010 4545 10049 TIME...MOT...LOC 2308Z 317DEG 31KT 4549 10035 WIND...HAIL 60MPH 1.00IN $$ CONNELLY
140 WWUS53 KABR 182328 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 628 PM CDT THU AUG 18 2011 SDC021-031-041-129-182339- /O.CAN.KABR.SV.W.0201.000000T0000Z-110818T2345Z/ DEWEY SD-CORSON SD-CAMPBELL SD-WALWORTH SD- 628 PM CDT THU AUG 18 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WALWORTH... SOUTHWESTERN CAMPBELL...SOUTHEASTERN CORSON AND NORTHEASTERN DEWEY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4568 10045 4563 9990 4529 10010 4545 10049 TIME...MOT...LOC 2329Z 317DEG 31KT 4535 10018 $$ CONNELLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:56 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 18, 2:56 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 256 PM CDT THU AUG 18 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT MAIN FORECAST CHALLENGE IS FOR THIS AFTERNOON AND EARLY EVENING. LATEST HI-RESOLUTION MODELS DEVELOPING A LINE OF T-STORMS NEAR THE MO RIVER...THEN PROPAGATE THE LINE EWD LATE THIS AFTERNOON AND EARLY EVENING. MODELS ALSO INDICATING AN EARLY END TO THE SEVERE WX LATER THIS EVENING. DRIER...SLIGHTLY MORE STABLE AIR PUSHES IN FROM THE NORTH TONIGHT...IN THE WAKE OF SFC LOW/UPPER TROUGH. H85 TEMPS COOL 7-8C BY FRIDAY AFTERNOON...COOLING MOST AREAS ABOUT 15 DEGREES FROM TODAYS MAX TEMPS. MAY SEE A SHOWER OR THUNDERSTORM DEVELOP DURING THE AFTERNOON/EARLY EVENING FRIDAY WITH STRONG H7-H5 LAPSE RATES REMAINING IN PLACE AND MODELS HINTING AT ANOTHER H5 SPEED MAX MOVING THROUGH. SFC HIGH SLIDES SEWD ON SATURDAY...ALLOWING FOR SELY RETURN FLOW TO SET UP AND AT LEAST A PARTLY CLOUDY DAY SIMILAR TO WEDNESDAY WITH AREAS OF MID-LEVEL/ACCAS CLOUDS AND A FEW SPRINKLES. .LONG TERM...SUNDAY THROUGH THURSDAY MODELS AGREE WITH THE PROGRESSION OF THE UPPER LEVEL FLOW PATTERN ACROSS THE NORTHERN PLAINS...HOWEVER THERE IS TIMING AND PLACEMENT ISSUES WITH INDIVIDUAL SHORT WAVES. THE PERIOD BEGINS WITH A WEAKLY AMPLIFIED UPPER LEVER RIDGE OVER THE NORTHERN PLAINS...WITH LLM POOLING ALONG THE FRONT RANGE OF THE ROCKIES. THE LLM IS EXPECTED TO PUSH INTO THE CWA BY MONDAY WITH SURFACE DEW POINTS WARMING INTO THE MID 60S. THE ADDED MOISTURE COUPLED WITH A WEAK MID LEVEL TROF COULD RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS ON MONDAY AFTERNOON AND MONDAY. THE WEAK MID LEVEL TROF IS SHOWN TO DEEPEN OVER THE OHIO RIVER VALLEY BY TUESDAY WHICH WILL ALLOW FOR A RIDGE TO BUILD OVER ROCKY MOUNTAINS. THIS RIDGE...COMBINED WITH A SURFACE HIGH PRESSURE WILL RESULT IN DRY CONDITIONS FROM TUESDAY NIGHT THROUGH THE END OF THE FORECAST PERIOD. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS THE REGION THROUGH FRIDAY AFTERNOON. HOWEVER A COLD FRONT WILL SLIDE ACROSS THE AREA THIS AFTERNOON WITH WINDS SHIFTING FROM THE SOUTH...TO THE NORTHWEST BEHIND THE FRONT. THUNDERSTORMS WILL ALSO BE POSSIBLE ALONG THE COLD FRONT. ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE BRIEF PERIODS OF MVFR TO IFR CONDITIONS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CHURCH LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 18, 5:19 AM CDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 519 AM CDT THU AUG 18 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 519 AM CDT THU AUG 18 2011 /419 AM MDT THU AUG 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. INITIAL STRONG STORM DEVELOPMENT LOOKS TO BE GENERALLY ALONG OR WEST OF THE MISSOURI RIVER VALLEY LATE THIS MORNING THROUGH EARLY THIS AFTERNOON. THEN...THE THREAT FOR SEVERE WEATHER BEGINS TO TRANSITION EAST OF THE MISSOURI RIVER VALLEY INTO EASTERN SOUTH DAKOTA LATE IN THE AFTERNOON THROUGH LATE IN THE EVENING. THE PRIMARY SEVERE WEATHER TYPES LOOK TO BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES CAN NOT BE ENTIRELY RULED OUT...ESPECIALLY ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
In the hours before
Local storm report, Aug 18, 4:54 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
454 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL BULLHEAD 45.77N 101.08W
08/18/2011 E1.00 INCH CORSON SD PUBLIC
&&
KGILLELocal storm report, Aug 18, 5:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
513 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 7 SE BULLHEAD 45.70N 100.98W
08/18/2011 E1.00 INCH CORSON SD PUBLIC
AT LEAST QUARTER SIZED HAIL. HAIL DRIFTING ON FRONT
PORCH.
&&
EVENT NUMBER ABR1100083
NWS ABRThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:23 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 42 min |
| Aug 18, 4:26 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 49 min |
| Aug 18, 4:42 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 63 min |
| Aug 18, 6:48 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 27 min |
| Aug 18, 6:52 PM CDT | Flash Flood Warning | ABR | Faulk, Hyde, Potter | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.